Hepatotoxicity associated with antiretroviral therapy containing HIV-1 protease inhibitors

Research output: Contribution to journalArticlepeer-review

Abstract

Human immunodeficiency virus 1 (HIV-1) protease inhibitors are important components of highly active antiretroviral therapy and have had a profound impact on the natural history of HIV and AIDS. However, in the era of highly active antiretroviral therapy (HAART), drug-induced hepatotoxicity or liver injury has emerged as an important potential complication of combination antiretroviral therapy, particularly those regimens containing protease inhibitors (PIs). Liver injury has been associated each of the six PIs currently approved by the U. S. Food and Drug Administration (FDA), most commonly with administration of full dose ritonavir (600 mg bid or 400 mg bid with saquinavir). However, this regimen has been largely replaced by the use of low-dose ritonavir (≤ 200 mg bid) to pharmacologically "boost" other PI, such as lopinavir or indinavir, which has not been associated with an increased risk of hepatotoxicity compared with other PIs. Coinfection with hepatitis C virus (HCV) and B virus (HBV) remains an important risk factor for the development of HAART-associated liver injury. Although studies indicate that coinfected patients can be safely treated with PIs, such patients should be closely monitored. In addition, although unsubstantiated, some experts recommend evaluation or treatment, or both, of underlying chronic viral hepatitis prior to the initiation of anti-retroviral therapy. Further research is needed to understand the etiopathogenesis of PI-associated liver injury, particularly among patients with hepatitis B or C infection.

Original languageEnglish (US)
Pages (from-to)183-193
Number of pages11
JournalSeminars in Liver Disease
Volume23
Issue number2
DOIs
StatePublished - May 1 2003

Keywords

  • HBV
  • HCV
  • HIV
  • Hepatotoxicity
  • Protease inhibitors

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Hepatotoxicity associated with antiretroviral therapy containing HIV-1 protease inhibitors'. Together they form a unique fingerprint.

Cite this